MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650DE
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac trans plantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Concomitant medical devices: dtba1d4 icd, implanted: (b)(6) 2015; 6935m62, lead, implanted: (b)(6) 2015; 419478, lead, implanted: (b)(6) 2006; 5076-52, lead, implanted: (b)(6) 2006.Additional products: brand name: heartware ventricular assist system ¿ battery, model #: 1650de / catalog #: 1650de / expiration date: 31-aug-2019 / serial or lot#: (b)(4), udi #: (b)(4), device available for evaluation: no, mfg date: 17-aug-2018, labeled for single use: no, (b)(4).Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that two batteries did not provide power and would not hold a charge.The batteries were exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: two (2) batteries were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.A review of the manufacturing documentation confirmed that one of the batteries met all requirements for release.Log file analysis was not performed since log files were not available for analysis.A review of the internal logs of the battery revealed that the lifetime max cell voltage had values above the anticipated maximum cell voltage.This observation is an additional finding not related to the reported event.A possible root cause of the out of range maximum lifetime cell voltage values in the internal log can be attributed to a manufacturing error.Based on this observation, it is possible that a cell pair in the battery, at some point in time, exceeded the threshold of 4.3v.However, this could not be confirmed due to the out of range values in the internal logs.When a battery cell exceeds the voltage threshold, the battery can still provide power to a controller but will be unable to charge until the voltage decreases below the threshold, triggering a cell-over-voltage (cov) flag.Failure analysis of the returned batteries revealed that the units passed visual inspection and functional testing.The batteries were able to adequately provide power to a test controller and charge on a test battery charger.The batteries were able to charge and discharge with no observed anomalies.As a result, the reported no power and power consumption issue events could not be confirmed or duplicated during testing.A possible cause of the reported no power event can be attributed to a marginal connection between the controller and batteries.Additional products: return date: 21-apr-2020 h3: yes dev rtn to mfr? yes h6: fda method code(s): 10, 3331 h6: fda results code(s): 170 fda conclusion code(s): 23 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key9972675
Report Number3007042319-2020-02914
Device Sequence Number2896741
Product Code DSQ
UDI-Device Identifier00888707002646
UDI-Public00888707002646
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2019
Device Model Number1650DE
Device Catalogue Number1650DE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2020
Initial Date Received by Manufacturer 04/09/2020
Supplement Date Received by Manufacturer05/28/2020
Initial Report FDA Received Date04/17/2020
Supplement Report FDA Received Date06/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age72 YR